What is Xylazine?
Xylazine is an animal tranquilizer. It is not approved for human use; however, it is being mixed into the illicit or illegal supply of street drugs, like heroin and fentanyl (but can be in other drugs too), to boost their effect. It is not an opioid, but like an opioid, it is a depressant that slows down a person’s breathing and brain function. It can cause a person to nod off, lose muscle control and memory, and stop breathing. Currently, there is no way for people to test their drug supply for xylazine like the way you can test for fentanyl. You cannot see, smell, or taste xylazine.
Xylazine is also called:
- Tranq dope
- Anestesia de caballo
- Horse tranq
Why Xylazine Is So Dangerous
Any substance use carries the risk of accidental poisoning or overdose but some substances, like xylazine, pose a higher risk.
According to a New Hampshire Department of Health and Human Services official health alert, the identification of xylazine as an added substance in illicit drug seizures is increasing.
When xylazine is mixed with other substances, like heroin or fentanyl, there is the possibility that a person experiencing a medical emergency could also be experiencing an opioid overdose. Responding to an overdose becomes more challenging for any first responders because they cannot be sure which drug has caused the emergency. Even if the mix of substances is unknown, it is recommended that naloxone be administered for suspected opioid-related overdoses, especially overdose-related respiratory depression. Naloxone will not harm the person if the overdose is not caused by opioids. Multiple doses of naloxone will be necessary for highly potent opioid exposures. However, the use of naloxone does not reverse an overdose of xylazine itself. No medications have been FDA-approved to manage xylazine withdrawal symptoms.
Additionally, xylazine causes painful and severe skin ulcers (sores), not just where it is injected or ingested. The ulcers are more likely to develop where the person has a bite or cut or anywhere on the body. If neglected, these skin ulcers can spread and become seriously infected.
What You Can Do
- Talk with your loved ones about xylazine to understand what they know.
- Learn to recognize the signs of an overdose.
- Carry and know how to use naloxone.
- Help a loved one get prompt medical care for skin ulcers.
- For loved ones who use substances – encourage them to take steps to use safely like:
- Make sure someone they trust is available to call 9-1-1 or administer naloxone if needed.
- Go slow and low: start with a smaller amount of the substance in lower amounts.
- Use sterile equipment such as syringes.
Help Is Available
Doorway-NH – Statewide support and services for any NH residents worried about their substance use or the use by a loved one. Call 2-1-1 or visit thedoorway.nh.gov.
NH Harm Reduction Coalition – Providing services to reduce the harm associated with substance use including the distribution of free opioid overdose kits with naloxone, fentanyl test strips, wound prevention kits, connection to sterile syringe services, and much more.
Never Use Alone – FREE phone service where a real person stays on the line to help a person use substances safely or call 9-1-1 if needed. Call 1-800-484-3731 or visit neverusealone.com.